What to Know When You Can't Go (to the Bathroom)
Why We Get Stuck
Constipation symptoms include too few bowel movements (think less than three times a week), having hard or small and lumpy stools, straining to pass, or having painful bowel movements. (Ouch.)
Constipation can have many different causes, but medication is a common one. All medications work differently in the body to help address a condition or treat a disease, and this can lead to side effects. When it comes to weight loss medications, many specifically influence your gastrointestinal (GI) system, so GI side effects—like nausea, diarrhea, and constipation—can occur.
In clinical trials, constipation was the second-most common side effect experienced by people taking CONTRAVE; however, those side effects tended to resolve themselves after time. If you experience any side effects while taking CONTRAVE, please tell your healthcare provider as soon as possible.
Additionally, if you’re actively working to lose weight then you’ve most likely shifted what and how much you’re eating. Any change to your GI system’s old routine (aka the way you used to eat) can cause it to go a little wonky as it adapts. Sometimes, that means constipation.
How to Get Things Moving Again
If you’re struggling with constipation, there are a few things you can do to find relief:
- Fill up on fiber
- Drink more water
- Consider over-the-counter supplements
Keeping your body moving can keep things moving in your GI system. A nice post-meal walk has been known to aid digestion. (We don't recommend doing anything too intense right after eating, though.)
Your Body is Doing Its Best
Constipation can be a frustrating side effect to experience because it may feel like you’re “holding in weight” by not being able to go. It can be hard not to think about how much lower the number on the scale would be if you could.
However, it’s essential to remove yourself from this mindset. Practice forgiveness for your body and all of the changes it’s undergoing as you work towards your health goals. And don't hesitate to reach out to your healthcare provider or pharmacist if you have any concerns—believe us, they've heard it all before!